Alabama, 2003Flash Flood in Alabama, July 16, 2003
July 16, 2003 · NWS MOB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 16, 2:27 PM CST, 8 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 2:27 PM CST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT WED JUL 16 2003
.SHORT TERM...ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS HAD
DEVELOPED IN TOWERING CU FIELD ACROSS THE CWA. EXPECT MAINLY AN
ISOLATED COVERAGE INLAND THROUGH THE EVENING HOURS...THEN BECOMING
MORE SCATTERED AFTER MIDNIGHT AS ENERGY FROM A VORTICITY MAXIMUM /
SHORT WAVE DIVES SOUTH OVER NORTHERN ALABAMA AND MISSISSIPPI. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS ALSO FORMING ALONG WEAK SEA
BREEZE EVIDENT ON VISIBLE IMAGERY AND COASTAL METARS. THIS ACTIVITY
SHOULD DISSIPATE WITH DEVELOPMENT OF LAND BREEZE AFTER SUNSET.
HOWEVER...STILL EXPECT SCATTERED PRECIP ACROSS OUR FAR SOUTHERN
COUNTIES AND OVER MARINE WATERS LATE TONIGHT AS ENERGY DIVES FURTHER
SOUTH.
WILL KEEP CHANCE OF PRECIP THROUGH THE REMAINDER OF THE WORKWEEK AS
SERIES OF WEAK SHORTWAVES ROTATE AROUND UPPER HIGH EXTENDING FROM
THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. A LIGHT
NORTHERLY FLOW THROUGH THE TROPOSPHERE WILL HELP INITIATE CONVECTION
ALONG A DEVELOPING SEA BREEZE EACH AFTERNOON. MAV GUIDANCE FOLLOWED
THROUGH MUCH OF THE PERIOD.
.EXTENDED...ECMWF REPRESENTS A INTERESTING SOLUTION OVER THE WEEKEND
AS PERSISTENT H50 HIGH PRESSURE RIDGE ENTRENCHED OVER THE EASTERN
2/3RDS CONUS IS FLATTENED BY VIGOROUS SHORTWAVE DIVING SOUTHEAST
THROUGH CENTRAL CANADA TOWARD THE NORTHERN GREAT LAKES. SURFACE HIGH
PRESSURE OVER THE OHIO RIVER VALLEY IS FORCED EAST...MERGING WITH
THE BERMUDA HIGH. THIS WILL STRENGTHEN THE RIDGE FROM THE WESTERN
ATLANTIC INTO THE EASTERN GULF WITH MODERATE ONSHORE FLOW RETURNING
TO THE NORTHERN GULF. H85 DEWPOINTS INCREASE TO 14-16C ACROSS THE
DEEP SOUTH AHEAD OF LOW LEVEL BOUNDARY. WILL KEEP SCATTERED CHANCE
DAYS 4 THROUGH 7 WITH DEEP MOISTURE...SEA BREEZE INITIATED
CONVENTION AND REINFORCED H50 TROUGH OVER THE EASTERN CONUS.
.MARINE...WILL MAINTAIN A TYPICAL LIGHT DIURNAL/NOCTURNAL
OSCILLATING WIND FLOW THROUGH FRIDAY WITH WEAK SURFACE PRESSURE
GRADIENTS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
AS SURFACE BOUNDARY APPROACHES FROM THE NORTHWEST. A LIGHT TO
MODERATE ONSHORE FLOW WILL BECOME BETTER ESTABLISHED OVER THE
WEEKEND AS THE HIGH PRESSURE RIDGE FROM THE WESTERN ATLANTIC TO THE
EASTERN GULF IS REINFORCED BY APPROACHING SHORTWAVE TROUGH. CHANCE
OF PRECIP EACH DAY WITH H50 TROUGH REMAINING OVER THE EASTERN CONUS.
.FIRE...NO CONCERNS.
.PRELIMINARY TEMPS / POPS...
MOBILE 74 91 74 93 / 30 40 20 30
PENSACOLA 74 90 75 92 / 30 40 20 30
DESTIN 76 89 76 88 / 30 50 20 30
EVERGREEN 72 91 71 93 / 30 40 20 30
WAYNESBORO 72 94 72 93 / 30 40 20 30
CAMDEN 72 92 71 93 / 30 40 20 30
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
22/23
Hazardous weather outlook, Jul 16, 5:30 AM CST, 17 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH. THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.
ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 16, 5:25 PM CST, 5 hours 50 minutes before
MSZ079-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT WED JUL 16 2003
...A THUNDERSTORM ADVISORY IS IN EFFECT FOR GEORGE COUNTY UNTIL 700
PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS ACROSS NORTH GEORGE COUNTY...AND MOVING SOUTH AT 5 TO
10 MPH.
THESE STORMS WILL AFFECT AREAS IN AND AROUND...BEXLEY...
LUCEDALE...BENNDALE...EVANSTON...AND BASIN THROUGH 700 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
35 MPH...AND SMALL HAIL.
ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 7:05 PM CST, 4 hours 10 minutes before
MSZ076-170130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
805 PM CDT WED JUL 16 2003
...THUNDERSTORM ADVISORY FOR GREENE COUNTY UNTIL 830 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2
MILES NORTHWEST OF LEAKESVILLE...MOVING SOUTHWEST AT 10 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LEAKESVILLE AND
VERNAL THROUGH 830 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.
ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 7:15 PM CST, 4 hours before
ALZ052-170145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT WED JUL 16 2003
...THUNDERSTORM ADVISORY FOR WASHINGTON COUNTY UNTIL 845 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES EAST OF FRUITDALE...MOVING SOUTH AT 15 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ESCATAWPA...VINEGAR BEND AND DEER PARK THROUGH 845 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.
ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 9:35 PM CST, 1 hour 40 minutes before
ALZ056-170400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1035 PM CDT WED JUL 16 2003
...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CONECUH COUNTY UNTIL
1100 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES SOUTHWEST OF BELLEVILLE...MOVING SOUTHWEST AT 10 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...REPTON...LENOX...
AND RANGE THROUGH 1100 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL.
ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THIS STORM COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Jul 16, 9:59 PM CST, 1 hour 16 minutes before
ALZ058-170430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1059 PM CDT WED JUL 16 2003
...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CRENSHAW COUNTY UNTIL
1130 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM AROUND LIVE OAK...AND MOVING SOUTHWEST AT 15 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LUVERNE...AND
RUTLEDGE THROUGH 1130 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.
ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THIS STORM COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.
Local storm report, Jul 16, 10:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1150 PM CDT WED JUL 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM ANDALUSIA AL WIND DAMAGE
07/16/03 COVINGTON TREES DOWN NEAR COUNTY
ROAD 49 JUST BEFORE COUNTY
ROAD 98
1125 PM EVERGREEN AL WIND DAMAGE
07/16/03 CONECUH TREES DOWN ON LIBERTY HILL
DRIVE BEFORE RURAL STREET
AM/JCFlash Flood, Conecuh
- When
- July 16, 11:15 PM CST to 11:59 PM CST
- Where
- Conecuh County, Evergreen
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.429, -86.994 (the zone’s center; the record gives no point)
Heavy rains caused several streets in the Evergreen area to become impassable. Over three inches of rain fell in less than an hour across the area. The flooded streets quickly drained as the thunderstorms moved out of the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Flash Flooding and Hail in Georgia, July 16, 20031 injured · $1.1 million · 50 kt wind · 11 events
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2003$37,000 · 50 kt wind · 6 events
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372586.